Colorado, 2016

Hail and Lightning Strike in Colorado, July 19, 2016

July 19, 2016 · NWS BOU · 3 events in 2 counties and zones

A strong thunderstorm produced hail up to nickel size in central Jefferson County. Very heavy rainfall was observed across central and southern parts of Denver.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced hail up to nickel size in central Jefferson County. Very heavy rainfall was observed across central and southern parts of Denver. Minor flooding was observed when a thunderstorm dropped around 1.5 inches of rainfall in 30 minutes. In Arvada, two golfers were struck by lightning; one was killed, the other suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 2:49 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 19, 2:49 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
349 PM MDT TUE JUL 19 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 348 PM MDT Tue Jul 19 2016

Not much change for this evening's forecast as weak convection is
developing over and near the mountains in a low CAPE environment.
There have been a few puffs of convection on the plains that could
not sustain themselves. Still expecting a bit more activity out
there this evening, it may wait until some organized outflow or
some increase in the southerly flow this evening.

Light westerly flow aloft will continue on Wednesday, but there
will be a little less moisture. In addition, very warm
temperatures aloft (around -5C at 500 mb) will continue to limit
the depth and strength of convection. There should still be a fair
amount of showers and thunderstorms over the mountains, but weak.
For the plains the decreased moisture will mean things will be
more strongly capped. Still expecting a few storms but less than
today. Temperatures may be slightly warmer, but this will depend
on the timing of cloud cover developing.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 348 PM MDT Tue Jul 19 2016

Models keep the upper high pressure centered southeast of the CWA
into Friday morning, with weak southwesterly flow aloft. By Friday
afternoon, the upper ridge shifts westward and flattens somewhat.
There is no synoptic scale energy progged for the CWA through the
period. The boundary layer flow is pretty normal through the
periods, but there is a weak cold front and some upslope indicated
Thursday. Models continue to show plenty of mid and upper level
moisture for the CWA through Friday night. Precipitable water
values are in the the 0.60 to 1.30 inch range all five periods.
There is pretty decent CAPE progged for the CWA through the
periods. There is some measurable rainfall over most of the CWA on
the QPF fields for all the late day periods. For pops, will use
persistence, with 40-50%s in the high country and 20-30%s over the
plains. For temperatures, Thursday's highs are 1-2 C warmer than
Wednesday's. Friday's highs are 1-2 C warmer again. For the later
days, Saturday through Tuesday, models have the upper ridge
flattening out, but there is still southwesterly flow aloft. Some
mid and upper level moisture is progged to continue into the
weekend but is dries out a bit Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 348 PM MDT Tue Jul 19 2016

VFR conditions will prevail through Wednesday. Scattered
thunderstorms are expected in the Denver area during the late
afternoon, decreasing by 02z. Variable winds gusting to 30 knots
are the main threat with the storms. Cloud bases will generally be
high enough for visual approaches to KDEN, though the showers
could interrupt this for a couple of hours this afternoon.
Thunderstorms will be less numerous on the plains Wednesday
afternoon, with similar activity over the mountains.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Gimmestad
Hazardous weather outlook, Jul 19, 9:58 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1058 AM MDT TUE JUL 19 2016

COZ030>051-201700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1058 AM MDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS OVER
THE PLAINS MAY PRODUCE FROM 1 TO 2 INCHES OF RAIN IN LESS THAN 45
MINUTES. AN ISOLATED SEVERE STORM MAY OCCUR AS WELL OVER THE
PLAINS WITH WIND GUSTS TO 60 MPH ALONG WITH ONE INCH HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER
THE MOUNTAINS AND FOOTHILLS THROUGH THE WEEKEND. THERE WILL A BE
A SLIGHT CHANCE OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/RJK

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Jefferson

When
July 19, 4:40 PM MST
Where
Jefferson County, 3.2 mi W of Pine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.420, -105.390

Lightning, Jefferson

When
July 19, 4:50 PM MST
Where
Jefferson County, Arvada
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.800, -105.080

Two men at the Indian Tree Golf Course were struck by lightning when they sought shelter from a rapidly developing thunderstorm under a tree. One man suffered minor injuries, while the other died from this injuries.

Heavy Rain, Denver

When
July 19, 5:30 PM MST to 6:00 PM MST
Where
Denver County, Denver
Reported by
Mesonet
Coordinates
39.730, -104.930

Heavy rain produced minor flooding across central and south Denver.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jefferson2016-07-1923MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640739, 640866, 640817.